Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 225, NWS Aberdeen, SD

August 10, 2016Corson County, Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2016, 6:26 PM MDT for Corson County, Dewey County, Walworth County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 6:26 PM MDT (00:26 UTC)
Expired
Aug 10, 2016, 7:00 PM MDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 12:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1983 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KABR 110026
SVRABR
SDC031-041-129-110100-
/O.NEW.KABR.SV.W.0225.160811T0026Z-160811T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
726 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  WESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT/700 PM MDT/

* AT 725 PM CDT/625 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  PROMISE...OR 10 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RIVER CASINO AROUND 650 PM MDT. 
  MOBRIDGE AND INDIAN MEMORIAL REC AREA AROUND 655 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4529 10059 4544 10072 4558 10048 4540 10032
TIME...MOT...LOC 0025Z 237DEG 17KT 4541 10056 

HAIL...1.00IN
WIND...60MPH
 
$$

PARKIN
1 follow-up statement
827 
WWUS53 KABR 110053
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
753 PM CDT WED AUG 10 2016

SDC031-041-129-110103-
/O.EXP.KABR.SV.W.0225.000000T0000Z-160811T0100Z/
DEWEY SD-CORSON SD-WALWORTH SD-
753 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY...
SOUTHEASTERN CORSON AND WESTERN WALWORTH COUNTIES WILL EXPIRE AT 800
PM CDT/700 PM MDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT/700 PM
MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4529 10059 4544 10072 4558 10048 4540 10032
TIME...MOT...LOC 0051Z 237DEG 17KT 4541 10056 

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:57 PM MDT, 29 minutes earlier.

Area forecast discussion, Aug 10, 5:57 PM MDT, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
657 PM CDT WED AUG 10 2016

.UPDATE...
Issued at 657 PM CDT WED AUG 10 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 328 PM CDT WED AUG 10 2016

The first round of convection quickly getting going on the WAA along
the ND/SD border has mainly stayed to the north, and been limited
across SD through 1945Z. Will continue to monitor as several
boundaries are now set up across the CWA. This primes us for later
this afternoon. Continue to have Severe Thunderstorm watch 439 in
effect until 8pm CDT this evening. Starting to see more cells
rapidly pop up east of ABR just before 20Z as the heat index values
rise above 100 across much of the area, with the dewpoint already up
to 75 at ABR. Small scale models have been of little help this
afternoon. The HiRes-ARW was one of the most promising solutions,
but had a bowing feature over northeastern SD at this time. Will
continue to monitor the current trends.

The second round of convection should be centered closer to the sfc
low southwest of PIR. Timing is still a concern with the evening
convection, but wind and hail look to be the main threats. Much of
the area also remains in the 5% tornado area, or probability of a
tornado within 25 miles of a point. Good shear and an intensifying
LLJ will be the story tonight. DCAPE values will be over 1000j/kg.
Am also concerned about the heavy rain potential with any stronger
storms as PW values are closer to 2-2.25in along northern SD and
eastern SD/west central MN through around 09Z. Consensus is to have
the thunderstorm activity restricted to the eastern third of the CWA
after 06Z Thursday, as the low slow moving sfc low slides to our
southeast counties by daybreak Thursday. Still have slow chance pops
going through the day over eastern SD and west central MN, but
severe potential will be off to our southeast during the day
Thursday.

Otherwise through Friday night, the trend will be slowly increasing
pressure with temperatures returning to near normal values Thursday
and Friday afternoon on northerly winds on the back side of the low.

.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM CDT WED AUG 10 2016

An upper trough will finish exiting to the northeast on Saturday. A
broad ridge will build in for the start of next week. However, by
Monday night weak sfc low pressure and a few weak shortwaves will
traverse the Dakotas. At the moment, the energy does not seem
sufficient to overcome drier air near the sfc so pops remain low in
the forecast. Cannot completely rule out a shower or two Mon through
Wednesday. Temperatures will rise into the upper 80s to lower 90s
under the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 657 PM CDT WED AUG 10 2016

Scattered thunderstorms are expected through the night as an upper
level low pressure trough and surface cold front moves through the
region. All terminals could be affected at or in the vicinity into
the early morning hours. There could be some mvfr ceilings and vsbys
with the storms if they affect a terminal. Otherwise, vfr conditions
are expected through tonight and Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ006-010-
     016>018-033>037-045-048-051.

MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...KF
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Aug 10, 3:10 AM MDT, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT WED AUG 10 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
410 AM CDT WED AUG 10 2016 /310 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EARLY THIS MORNING...SCATTERED STORMS WILL CONTINUE TO MOVE ACROSS
THE NORTHERN TIER OF SOUTH DAKOTA. THE RISK FOR SEVERE WEATHER IS
LOW.

LOW PRESSURE WILL DEVELOP TO OUR WEST TODAY...DRAWING A SECOND
SURGE OF HOT AIR INTO THE REGION. THIS WILL COMBINE WITH OUR HUMID
CONDITIONS RESULTING IN HEAT INDEX VALUES BETWEEN 95 AND 105
DEGREES THIS AFTERNOON.

THIS EVENING WE WILL ALSO SEE ADDITIONAL THUNDERSTORM ACTIVITY IN
THE VICINITY OF THE LOW PRESSURE AS IT MOVES INTO CENTRAL SOUTH
DAKOTA. STORMS WILL PROCEED TO THE EAST AHEAD OF A COLD FRONT.
STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS
THE MAIN THREAT. CANT RULE OUT A TORNADO OR TWO AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT.

CONNELLY

In the hours before

Local storm report, Aug 10, 5:42 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
642 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             7 SSW HILLSVIEW         45.58N 99.62W
08/10/2016  E1.25 INCH       EDMUNDS            SD   STORM CHASER

            .

&&

KG
Special weather statement, Aug 10, 5:49 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
649 PM CDT WED AUG 10 2016

SDZ004-009-110030-
CAMPBELL SD-WALWORTH SD-
649 PM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAMPBELL AND NORTH
CENTRAL WALWORTH COUNTIES UNTIL 730 PM CDT...

AT 649 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GLENHAM...OR 10 MILES NORTHEAST OF MOBRIDGE...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GLENHAM AND MOUND CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4551 10026 4562 10036 4580 10008 4562 9999
TIME...MOT...LOC 2349Z 236DEG 16KT 4560 10025

WISE
Local storm report, Aug 10, 5:56 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
656 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND GST     MILBANK                 45.22N 96.64W
08/10/2016  E60 MPH          GRANT              SD   TRAINED SPOTTER

            .

&&

SRF
Local storm report, Aug 10, 6:02 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             MOBRIDGE                45.54N 100.44W
08/10/2016  E1.00 INCH       WALWORTH           SD   LAW ENFORCEMENT

            VIA MOBRIDGE PD.

&&

SRF
Local storm report, Aug 10, 6:14 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
714 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             MOBRIDGE                45.54N 100.44W
08/10/2016  E1.25 INCH       WALWORTH           SD   TRAINED SPOTTER

            TRAINED SPOTTER FROM THE GRAND RIVER CASINO.

&&

KG
Local storm report, Aug 10, 6:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
722 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             4 S HILLSVIEW           45.61N 99.56W
08/10/2016  E1.25 INCH       MCPHERSON          SD   TRAINED SPOTTER

            TIME ESTIMATED VIA RADAR.

&&

SRF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:03 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth42 min
Aug 10, 6:11 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Stanley39 min
Aug 10, 6:14 PM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth33 min
Aug 10, 6:27 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Sully35 min
Aug 10, 6:41 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Walworth26 min
Aug 10, 7:05 PM MDTSevere Thunderstorm WarningABRPotter18 min
Aug 10, 7:10 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley35 min
Aug 10, 7:22 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson24 min
Aug 10, 7:30 PM MDTFlash Flood WarningABRDewey, Potter6 hr
Aug 10, 7:32 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth28 min
Aug 10, 7:53 PM MDTTornado WarningABRPotter24 min
Aug 10, 7:58 PM MDTSevere Thunderstorm WarningABRPotter, Walworth20 min
Aug 10, 8:02 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley, Sully43 min
Aug 10, 8:22 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds38 min
Aug 10, 8:36 PM MDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Aug 10, 8:57 PM MDTSevere Thunderstorm WarningABRBrown, Spink33 min
Aug 10, 9:14 PM MDTSevere Thunderstorm WarningABRBrown, Day, Spink46 min
Aug 10, 9:28 PM MDTSevere Thunderstorm WarningABRClark, Day, Spink24 min
Aug 10, 9:54 PM MDTSpecial Weather StatementABRClark, Day51 min
Aug 10, 10:29 PM MDTAreal Flood WarningABRDay, Roberts9 hr
Aug 10, 10:33 PM MDTSpecial Weather StatementABRClark, Spink42 min
Aug 10, 11:02 PM MDTSevere Thunderstorm WarningABRClark, Hamlin43 min
Aug 10, 11:41 PM MDTSpecial Weather StatementABRDeuel, Hamlin49 min
Aug 11, 5:28 PM MDTSevere Thunderstorm WarningABRStanley47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.